Combination drugs and acetaminophen toxicity

pillsNarcotic medications are among some of the most common that nurses administer in the field.

When it isn’t IVP, we are usually giving combination narcotic pills by mouth, such as Lortab, Norco, and many others.

The problem with this is that these medications are just that: combinations.

They are a mixture of a small dose of the narcotic and usually acetaminophen, although some are now combined with ibuprofen.

When giving these medications around the clock, the high amounts of acetaminophen can mean that the patient is at risk of developing toxicity and liver problems.

In fact, acetaminophen in general is the number one cause of liver failure in the country.

As nurses, we have to make sure that the prescription isn’t going to lead to possible overdosing in the way we are administering it.

In addition, we need to educate patients about the dangers of taking these drugs with over the counter medications, such as cold medicine, that may inadvertently increase their daily intake.

Risks of Toxicity

Toxicity doesn’t usually develop from casual use of these combination drugs.

It is when they are used constantly or in conjunction with other drugs that the risk for toxicity increases.

If you give two 2.5/500 Norcos every four hours, you are going to run into toxicity levels very quickly, but you won’t be going against orders.

With a narcotic dose that low, though, the patient may not experience relief and ask for more pain medicine besides.

No patient should have over 4 g or 4000 mg of acetaminophen in a 24-hour period.  Although this sounds like a high number, it is actually quite easy to reach with q4h dosing of combination narcotic meds.

And the side effects are usually devastating for patient.

Even reaching the 4 g mark on one or two occasions is enough to cause liver failure and prompt the need for liver transplants.

New Guidelines

In fact, the FDA changed the guidelines for narcotic combination drugs in 2011.

Whereas in the past, you may have had combinations with 500 and 750 mg per individual pill, the rules now state that no pill can have more than 375 mg per dose.

“It is important to stress that these combination medications should only be taken exactly as prescribed.”

In theory, this should protect patients from toxicity, but giving them q4h or letting them take the medication home can mean that they are still skirting that upper edge of toxicity.

It is important for nurses to calculate how much acetaminophen a patient is receiving, assuming they take the pill as often as they are able to.

When the pain is not controlled or the q4h becomes routine, the prescribing physician should consider raising the narcotic complement of the drug.

Instead of 2.5 mg of the narcotic, give them 5 or 7.5 mg to control the pain.

This will cut down on the number of pills the patient is taking, reduce their pain levels, and make them less likely to hit that toxicity number.

Although narcotics have their own problems, they have their place in treating patients, and the unwillingness to prescribe these drugs should not mean that patients run the risk of liver failure.

Warning Patients

The risk for toxicity doesn’t stop at the doors of the hospital, either.

Once a patient goes home, they may take the medications more frequently or in larger doses.

It is important to stress that these combination medications should only be taken exactly as prescribed.

If the patient is finding they are still having pain while following the schedule, encourage them to talk to their doctor about changing the medication or increasing the dose.

Another possible problem with taking these meds at home is the general lack of knowledge about acetaminophen.

Not many patients realize that this drug is everywhere: in cold medicines, in pain medicines, and in other over the counter preparations.

If they take these over the counters with their pain medicines, they are at very high risk for toxicity, especially if they are on the narcotics for chronic pain.

You should help to educate your patient about the presence of acetaminophen in other drugs and to contact their doctor if they plan on taking something without a prescription.

, ,

Skip to toolbar